1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Our Store is open, now with t-shirts and keychains. Click on STORE in the top menu.
    Dismiss Notice
  3. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

Should we use Narcan on all CPR calls?

Discussion in 'BLS Discussion' started by RobertAlfanoNJEMT, Sep 22, 2016.

  1. RobertAlfanoNJEMT

    RobertAlfanoNJEMT Forum Lieutenant

    104
    4
    18
    Education:
    EMT
    I went on a call last week, 37 y/o male appeared healthy, CPR in progress died at the Hospital.. in hindsight I realize how it is strange for him to be in this situation at such a young age and could have been due to an overdose or bad mix of meds.. Should we give every CPR/non-breathing pt narcan? We don't know there history or how they got in that situation, and administering it cannot do any harm to them. Let me know what you think!
     
  2. DesertMedic66

    DesertMedic66 Forum Troll

    9,031
    1,834
    113
    Education:
    Paramedic
    No.
     
    Midazzled and Reynolds One like this.
  3. Flying

    Flying Mostly Ignorant

    503
    324
    63
    Education:
    EMT
    With this rationale we might as well as give Narcan for AMS, drunkeness, and drowsiness.
     
  4. DesertMedic66

    DesertMedic66 Forum Troll

    9,031
    1,834
    113
    Education:
    Paramedic
    Narcan is not recommended in the treatment of cardiac arrests. Patients who overdosed will go into cardiac arrest due to respiratory arrest/depression. Giving Narcan isn't going to do anything for this patient because because the patient does not have a pulse. Since there is no pulse that means there is no respiratory drive.

    If you have a respiratory arrest patient who still has a pulse then Narcan may be indicated based on assessment findings and scene surroundings.
     
    TXpeds16, NysEms2117, Gurby and 2 others like this.
  5. RobertAlfanoNJEMT

    RobertAlfanoNJEMT Forum Lieutenant

    104
    4
    18
    Education:
    EMT
    I knew when I said "it can't hurt them to give it" that that would start some conversation.. I do not like to go by that logic often but in this case I kind of am for it
     
  6. DesertMedic66

    DesertMedic66 Forum Troll

    9,031
    1,834
    113
    Education:
    Paramedic
    What in this case makes you think it is reasonable?

    Giving Narcan to a full arrest isn't going to suddenly bring them back to life. There is a huge difference between using Narcan when the patient has a pulse and when the patient doesn't.

    Also, Narcan does have side effects
     
  7. RobertAlfanoNJEMT

    RobertAlfanoNJEMT Forum Lieutenant

    104
    4
    18
    Education:
    EMT
    What about in the situation where it isn't cardiac arrest but an irregular heart rythem such as sinus tach or v tach? That is what I believe had happened with my patient since the AED indicated a shock 5 times before I had cleared the scene
     
  8. RobertAlfanoNJEMT

    RobertAlfanoNJEMT Forum Lieutenant

    104
    4
    18
    Education:
    EMT
    I was always told that there are essentially no side effects to Narcan other than those of opioid withdrawal.. can you tell me what these side effects are? I'm not here to challenge anyone's thoughts or knowledge, I am genuinely trying to get more information and insight on a topic I do not know all that much about
     
  9. DesertMedic66

    DesertMedic66 Forum Troll

    9,031
    1,834
    113
    Education:
    Paramedic
    AEDs do not shock sinus tach. The only 2 rhythms that AEDs shock are V-tach (with no pulses that should be checked by the provider) and V-fib. Both V-Fib and pulseless V-tach are cardiac arrest rhythms
     
    RobertAlfanoNJEMT likes this.
  10. DesertMedic66

    DesertMedic66 Forum Troll

    9,031
    1,834
    113
    Education:
    Paramedic
  11. RobertAlfanoNJEMT

    RobertAlfanoNJEMT Forum Lieutenant

    104
    4
    18
    Education:
    EMT
    Thanks for that.. I think the issue with making equipment like the AED so user friendly is that it does not require the provider to learn the back ground info
     
  12. NomadicMedic

    NomadicMedic formerly DEmedic

    9,680
    4,042
    113
    Education:
    Paramedic
    If you're using an AED, you don’t need any background info. In the case of a cardiac arrest, you should apply the pads, push the analyze button and then hit the lightning bolt button if the box says "shock advised". If you need more background than that, become a paramedic.
     
    VentMonkey likes this.
  13. DesertMedic66

    DesertMedic66 Forum Troll

    9,031
    1,834
    113
    Education:
    Paramedic
    AEDs are intended more for the public to use. Joe Q Citizen is working out at the guy and another friendly gym rat goes down. Mr. Citizen grabs the AED and puts in on and does exactly what the machine tells him to do. No real training is needed. As long as you can look at a picture and follow very basic steps you can use the AED.
     
    grapp likes this.
  14. EpiEMS

    EpiEMS Forum Deputy Chief

    2,677
    648
    113
    Education:
    EMT
    If you're doing CPR, they need two (let's call it two and a half) things: compressions (and ventilation, eventually) and defibrillation. Naloxone, especially IM or IN, is probably not going to do very much - if anything. Firstly, it's going to distract you from more important things - compressions (and ventilations - which are what opioid overdose patients really need, if they need anything at all) and defibrillation. Secondly, it may not even circulate enough to do what it needs to do. Third, think about what naloxone does ("Naloxone is a potent opioid receptor antagonist in the brain, spinal cord, and gastrointestinal system") in the context of cardiac arrest. Not to mention, even if you get pulses back, there are downsides to naloxone administration in a peri-arrest state.

    Short answer: Naloxone is indicated for severe respiratory distress related to or plausibly related to opioid overdose. It's not indicated for cardiac arrest.


    It can hurt them - they don't need naloxone, they need compressions and defibrillation.
     
  15. medichopeful

    medichopeful EMT, ED/ICU RN, CEN

    1,690
    113
    63
    Education:
    EMT
    If your AED is recommending defibrillation for a patient in sinus tach it might need recalibration.

    If your patient is in sinus tach because they have a decreased respiratory drive due to an opiate overdose, by all means administer narcan (carefully). If you believe that the v-tach (with a pulse) is caused by hypoxia related to an opiate overdose, fix the hypoxia then give the narcan when they're not in v-tach anymore.
     
    Last edited: Sep 22, 2016
  16. medichopeful

    medichopeful EMT, ED/ICU RN, CEN

    1,690
    113
    63
    Education:
    EMT
    Good for you man! Not everybody has the desire to learn (sadly), so it's good that you're asking questions.

    Some side effects of narcan:
    "Withdrawal reaction precipitated, abrupt reversal of narcotic depression may result in nausea, vomiting, sweating, tachycardia, increased blood pressure and tremulousness, cardiac arrest, ventricular fibrillation, dyspnea, pulmonary edema, abdominal cramps, diarrhea" (http://reference.medscape.com/drug/narcan-naloxone-evzio-343741#4)

    Hope this helps!
     
  17. RobertAlfanoNJEMT

    RobertAlfanoNJEMT Forum Lieutenant

    104
    4
    18
    Education:
    EMT
    Aren't those all side effects of opioid withdrawal? I realize they are serious side effects but it's kind of the risk you take when you shoot heroin into your arm right?
     
  18. VentMonkey

    VentMonkey Crackpot Premium Member

    3,189
    2,386
    113
    Education:
    Paramedic
    I have not LOL-d this hard in a while.

    Op, if you're that interested in a paramedics drug kit, and what all they do and when to (or not to) use, as stated above...become a paramedic.
     
    grapp likes this.
  19. StCEMT

    StCEMT Forum Deputy Chief

    1,444
    814
    113
    Education:
    Paramedic
    EpiEMS pretty much summed up what I was gonna say. Sure, you could think about it, but there is a nice list of other much more important things that need to be done first before even giving narcan.
     
    EpiEMS likes this.
  20. VentMonkey

    VentMonkey Crackpot Premium Member

    3,189
    2,386
    113
    Education:
    Paramedic
    Op, furthermore understand, I'm not laughing at you. You do seem genuinely curious. That is commendable.

    Seriously, get your paramedic, chances are you'll do well. And yes, those are also common side effects for opiate-dependant withdrawals, but honestly you take too much of anything and it will make you sick enough to include the vast majority of the listed side effects.

    Narcan is not a drug one should give anymore as they used to say 10-20 years ago when cardiac arrests were very much a "kitchen sink" approach. Prehospital medicine is ever changing, as is most, if not, all medicine.

    The more prudent prehospital providers pride themselves on a strong clinically based approach, judging by your genuine curiousity, this makes for the solid foundation of a strong paramedic to be;).
     

Share This Page